Vermont, 2019

Flash Flood and Damaging Winds in Vermont, August 7, 2019

August 7, 2019 · NWS ALY · 4 events in 1 county or zone

A low pressure system and upper level trough moved through the region during the early afternoon and evening hours of Wednesday, August 7th, 2019. This brought scattered severe thunderstorms to southern Vermont which resulted in an isolated report of flooding and trees and wires down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system and upper level trough moved through the region during the early afternoon and evening hours of Wednesday, August 7th, 2019. This brought scattered severe thunderstorms to southern Vermont which resulted in an isolated report of flooding and trees and wires down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 7, 1:15 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 7, 1:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
215 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A low pressure system and upper level trough will move eastward
across the area today, bringing widespread showers and
thunderstorms. Some of the thunderstorms could be severe and
produce locally heavy rainfall. Mainly scattered showers and
some thunderstorms are expected Thursday into Thursday night, as
a cold front moves through the region. Friday will feature
drier, cooler, and less humid conditions in wake of the cold
front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM EDT...Severe Thunderstorm Watch #561 issued for
entire area (outside of Herkimer/Hamilton Counties) through 9 PM
EDT.

Scattered thunderstorms starting to develop  across the
Catskills, Capital Region and western New England so far early
this afternoon. One storm has grown tall enough to produce some
severe hail and has shown some signs of rotation as well.

Temps have reached into the lower 80s for valley areas and SPC
Mesoscale analysis is showing SBCAPE vales of 1500-2500 J/kg
(MLCAPE generally 500-1500 J/kg across the area). Despite the
abundant instability, other factors are not so favorable for
widespread severe storms, as mid level lapse rates are mainly
under under 6 C/km and 0-6 km bulk shear is under 30 kts.

One factor that is a wild card is how the 2 upper impulses will
affect the mode and coverage of severe weather. The upper
impulse in western NY and the other in the mid to southern
Appalachians are well defined but if the southern impulse
dominates, will it rob our region of some moisture and
instability? Will the overall vorticity within the upper
impulses support some enhanced shear for an isolated tornado?
CAMs do show decent coverage of storms this afternoon and
evening but they have had mixed success at predicting coverage
and intensity the entire summer.

Along with the potential for severe storms, will also mention
locally heavy rainfall, as PWAT anomalies are forecast from the
GEFS to be around +1 to +2 STDEV. Some areas will receive
multiple rounds of thunderstorms into this evening, so repeated
downpours could lead to flooding of some low lying and
urban/poor drainage areas. Isolated flash flooding is also
possible, especially for locations that experience multiple
rounds of convection. Model guidance now indicating the bulk of
the showers/thunderstorms, as well as the severe threat, should
diminish before midnight. Just some isolated to scattered
showers and maybe a thunderstorm expected after midnight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
A broad upper level trough will still be in place across the
region on Thursday, so we kept in mention of scattered showers
and thunderstorms especially during peak diurnal heating of
afternoon into early evening. It will remain warm and humid, as
we will have to wait until a stronger northern stream trough and
associated cold front push through Thursday night before a
drier/cooler air mass is ushered in. A potent short wave and
associated upper jet max will be approaching our region, but not
until late evening into the overnight hours. So the threat of
any severe storms looks to be low, since instability should wane
by the time the short wave reaches eastern NY and western New
England. Will mention mainly scattered showers with isolated
thunderstorms through Thursday night.

Finally, cooler and drier air will filter in on Friday
associated with W-NW flow. While temperatures will be only
slightly cooler than previous days, humidity levels will be
noticeably lower, with dewpoints dropping into the 50s and even
some 40s across the higher terrain. A persistent west-northwest
breeze will make it feel cooler as well. An additional short
wave trough is forecast to move through during the afternoon,
but due to limited moisture and instability, only isolated to
widely scattered showers are expected. An isolated thunderstorm
cannot be ruled out, although any storms will be low- topped due
to the drier air mass in place.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A mean longwave trough will persist over eastern Canada, the
Great Lakes region and the Northeast for the upcoming weekend
and into early next week with a cyclonic flow of cooler and
drier air.

Friday night into Saturday...Northwest flow will persist aloft,
as a short-wave will rotate around the upper low centered over
central Quebec. After a cool and dry night, some instability
showers timed to the diurnal heating may form over the southern
Adirondacks, southern Greens and western Mohawk Valley. Sunshine
will mix with clouds, as H850 temps will be -1 to -2 STDEVs
below normal based on the 00Z GEFS. It will also be breezy with
temps running close to 5 degrees below normal. Humidity levels
will be very comfortable. Lows Friday night will be in the 50s
with some upper 40s over the southern Adirondacks, eastern
Catskills, and southern Greens. Highs Saturday will be in the
mid 60s to lower 70s over the higher terrain, and generally mid
and upper 70s over the valley areas.

Saturday night into Sunday...High pressure builds in at the
surface from the OH Valley and Great Lakes Region, as heights
start to rise aloft. A mainly dry Sunday is expected outside of
a few isolated showers or sprinkles over the southern
Adirondacks during the afternoon with the cold pool still aloft.
H850 temps will still be in the +11C to +14C range according to
the latest 00Z GFS. Lows will be in the upper 40s to mid 50s
with highs in the upper 70s to lower 80s in the valleys and over
the hills with mid 60s to mid 70s over the mtns. More sun than
clouds is expected.

Sunday night into Monday...The mid and upper level flows
flattens briefly ahead of the next mid and upper level trough
that approaches from the Great Lakes Region and central Canada.
Some clouds may increase Sunday night with a cold front moving
across the region during the late morning into the afternoon.
Some isolated showers are possible especially outside of the
Capital District and the mid Hudson Valley. The low-level
moisture is not impressive with this front. Lows will be mainly
in the 50s with a few upper 40s over the southern Dacks. Some
warm advection ahead of the cold front and the mid and upper
level trough will allow highs to be near or slightly above
normal with upper 70s to lower 80s in the lower elevations with
a few mid 80s over the mid Hudson Valley, and upper 60s to 70s
over the higher terrain.

Monday night into Tuesday...The isolated showers should end
early Monday night with the frontal passage, as cyclonic flow
encompasses the region again with a reinforcing surge of cold
advection. We leaned closer to the latest 00Z ECMWF with a drier
TUE, but kept slight chance PoPs in due the slower timing of
the GFS and Ensembles of the frontal passage. Temps may trend
cooler compared to the seasonal values we have in the forecast
here.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A low pressure system and a cold front will bring scattered to
numerous showers and thunderstorms this afternoon into early evening.

Showers have developed near KALB while other scattered showers in
southern NY and western New England are developing and tracking
toward KPOU and KPSF, likely to get to those sites between 19Z-21Z.
They will likely strengthen into thunderstorms once they approach
KPSF and KPOU and included MVFR ceilings and visibilities in
thunderstorms there. The thunderstorms will approach KGFL a little
later but still, sometime between 20Z-22Z.

After about 22Z, there may be additional scattered showers and
thunderstorms but that depends on what develops upstream. So,
including VCSH at all sites into this evening through about 06Z with
the option to amend TAFs if thunderstorms linger beyond 21Z-22Z.
Some thunderstorms could have gusty winds at or above 35 Kt.

After 06Z, most of the showers and thunderstorms should be weakened
and dissipated but MVFR ceilings and visibilities will prevail with
the lingering low level moisture, through about 14Z. VFR ceilings
and visibilities return after about 14Z and continue through midday
Thursday.

Winds will be south at around 10 Kt this afternoon, but gusty to 35
Kt or more possible in thunderstorms, then becoming light tonight.
Winds become west to southwest at less than 10 Kt Thursday morning.

Outlook...

Wednesday Night: High Operational Impact. Likely SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday to Sunday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A low pressure system and upper level trough will move eastward
across the area today, bringing widespread showers and
thunderstorms. Some of the thunderstorms could be severe and
produce locally heavy rainfall. Mainly scattered showers and
some thunderstorms are expected Thursday into Thursday night, as
a cold front moves through the region. Friday will feature
drier, cooler, and less humid conditions in wake of the cold
front.

Minimum relative humidity values this afternoon will only be
around 60 to 75 percent. RH values will increase to near 100
percent tonight, then drop to minimum values of around 55 to 65
percent on Thursday.

Winds today will be southerly around 5 to 10 mph, decreasing to
less than 5 mph tonight. Winds on Thursday will become
southwest around 5 to 10 mph.

&&

.HYDROLOGY...
Widespread showers and thunderstorms will occur today, mainly
during the afternoon and evening hours, as a low pressure system
moves across the region. With an anomalously moist air mass in
place, locally heavy rainfall will be possible this afternoon
into this evening associated with downpours from thunderstorms.
While amounts will vary due to the convective nature of the
rainfall, widespread rainfall amounts of around 0.5 to 1.0
inches are forecast through tonight. Locally higher amounts will
occur where thunderstorms repeatedly move across the same
areas.

There could be some low lying, urban/poor drainage flooding
where the heaviest downpours occur and repeat. Isolated flash
flooding is also possible this afternoon and evening.

Additional scattered showers and thunderstorms are expected on
Thursday into Thursday night associated with a cold front
passage, but should cause any hydro problems.

Mainly drier weather is expected from Friday through the
upcoming weekend, with only isolated or widely scattered light
showers occurring at times.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...Frugis/NAS/JPV
SHORT TERM...JPV
LONG TERM...Wasula
AVIATION...NAS
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Aug 7, 3:46 AM EST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
446 AM EDT Wed Aug 7 2019

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
446 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

There is a Slight Risk for severe thunderstorms today, mainly during
the afternoon and evening hours. The main threat is damaging winds,
although large hail and even an isolated tornado is also possible.

Locally heavy rainfall associated with downpours from thunderstorms
could lead to minor flooding of low lying, urban and poor drainage
areas, especially this afternoon and evening. Isolated flash
flooding is possible, mainly where thunderstorms repeatedly move
across the same areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of non severe thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

In the hours before

Local storm report, Aug 7, 1:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
214 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     2 SE WATERVLIET         42.70N  73.68W
08/07/2019                   RENSSELAER         NY   TRAINED SPOTTER

            TWO MEDIUM TO LARGE TREES DOWN ON CAMPBELL AVE NEAR
            THOMAS STREET IN TROY

&&

EVENT NUMBER ALY1902612

DBT
Special weather statement, Aug 7, 1:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Albany NY
217 PM EDT Wed Aug 7 2019

NYZ064>066-071900-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
217 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUTCHESS COUNTY...

At 217 PM EDT, a strong thunderstorm was located over Red Oaks Mill,
or near Poughkeepsie, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Poughkeepsie, Pleasant Valley, Wappingers Falls, Highland, Millbrook,
Fairview, Red Oaks Mill, Myers Corner, Stanfordville, Dover Plains,
Hopewell Junction, Salt Point, Knapps Corner, Lithgow, Hoxie Corner,
New Hamburg, Haviland, Billings, Shunpike and Stoneco.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4158 7396 4159 7395 4159 7396 4167 7401
      4194 7372 4176 7351 4171 7354 4156 7389
TIME...MOT...LOC 1817Z 227DEG 24KT 4165 7389

KSL
Special weather statement, Aug 7, 1:21 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Albany NY
221 PM EDT Wed Aug 7 2019

NYZ032-033-038-071915-
Northern Herkimer-Hamilton-Southern Herkimer-
221 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HAMILTON AND
SOUTHERN HERKIMER COUNTIES...

At 220 PM EDT, a strong thunderstorm was located over Poland, or 10
miles northeast of Utica, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ohio, Newport, Poland, Cold Brook, Northwood, Russia, Norway,
Nobleboro, Farrel Corner, Clockmill Corners, Wilmurt Corners,
Morehouseville, Hoffmeister, Hurricane, Old City, Grant, Gray, Powley
Place, Black Creek Reservoir and Carey Corners.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4330 7515 4331 7511 4332 7510 4333 7508
      4335 7508 4355 7477 4333 7456 4328 7468
      4329 7471 4326 7471 4310 7509 4315 7514
      4322 7507 4323 7507 4323 7510 4325 7513
      4325 7515 4326 7516
TIME...MOT...LOC 1820Z 234DEG 17KT 4322 7510

NAS
Local storm report, Aug 7, 1:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     2 S TROY                42.71N  73.67W
08/07/2019                   RENSSELAER         NY   TRAINED SPOTTER

            TWO LARGE TREES SNAPPED AND NUMEROUS LARGE BRANCHES
            DOWN IN AND AROUND THE GRISWOLD HEIGHTS APARTMENT
            COMPLEX. FIRE DEPARTMENT HAS BLOCKED OFF THE AREA.

&&

EVENT NUMBER ALY1902613

DBT
Special weather statement, Aug 7, 1:25 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Albany NY
225 PM EDT Wed Aug 7 2019

VTZ014-015-071915-
Eastern Windham-Western Windham-
225 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINDHAM COUNTY...

At 225 PM EDT, a strong thunderstorm was located over Guilford
Center, or near Brattleboro, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Brattleboro, Putney, Vernon, Guilford Center, Guilford, Marlboro,
Halifax, North Vernon, East Dummerston, East Putney, Fairview
Village, Four Corners, Dummerston Center, Putney Station, Green
River, Whitneyville, West Dummerston, Grove, Harrisville and East
Putney Station.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4300 7246 4297 7247 4296 7252 4295 7253
      4292 7252 4288 7255 4281 7254 4279 7251
      4277 7251 4277 7250 4273 7258 4273 7271
      4284 7281 4305 7247 4304 7246 4302 7246
      4300 7244
TIME...MOT...LOC 1825Z 235DEG 18KT 4281 7266

NAS
Local storm report, Aug 7, 1:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 S TROY                42.72N  73.67W
08/07/2019                   RENSSELAER         NY   NWS EMPLOYEE

            TREE DOWN ON SHELDON AVENUE

&&

EVENT NUMBER ALY1902614

FRUGIS

The radar

The Albany radar (KENX), 122 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Windham

When
August 7, 1:30 PM EST
Where
Windham County, 1.01 mi W of West Brattleboro
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
42.870, -72.620

Lightning hit a telephone pole, knocking out the power.

Thunderstorm Wind, Windham

When
August 7, 1:44 PM EST
Where
Windham County, Brattleboro
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.850, -72.570

Trees were downed onto wires.

Thunderstorm Wind, Windham

When
August 7, 1:51 PM EST
Where
Windham County, 0.86 mi SE of West Brattleboro
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.860, -72.590

Trees and wires were downed.

Flash Flood, Windham

When
August 7, 3:00 PM EST to 4:31 PM EST
Where
Windham County, 2.13 mi SSE of East Dummerston to 1.28 mi SSE of East Dummerston
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
42.900, -72.540

Water several inches deep was flowing across sections of Interstate 91 between the towns of East Putney and Brattleboro.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2019Every state in 2019This day in weather historyWarnings in Vermont, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845614, 845612, 845613, 845611.